Gradual Tapering Recommended for Antidepressant Discontinuation

Antidepressant discontinuation syndrome (ADS) is best avoided by gradually tapering antidepressant medication. The gradual taping approach, as opposed to more abrupt discontinuation, is supported by new scholarship out of Europe.

The study, published in the journal of European Neuropsychopharmacology, sought to appraise the most recent literature on ADS and withdrawal from antidepressants. They found that “down-titrating” or taping is almost always warranted in the clinical setting, especially for antidepressants like citalopram.

“Many patients abruptly discontinue their antidepressant medications early without the knowledge of the clinician prescribing for several reasons,” the authors explain. “Antidepressant discontinuation may lead to systemic and neuropsychological symptoms of varying severity and duration, accounting for the so-called ‘antidepressant discontinuation syndrome.’”

Abruptly stopping SSRIs (Selective Serotonin Reuptake Inhibitors) like Zoloft, Citalopram, and Escitalopram can be disruptive and harmful to your day-to-day life—sometimes causing flu-like symptoms, insomnia, nausea, and or anxiety. However, quitting your antidepressant cold turkey may also cause confusion between you and your healthcare provider, as it may be difficult to distinguish between a reoccurrence of symptoms of depression and symptoms of withdrawal and ADS.

The literature review first highlights that the newest version of the Diagnostic Statistical Manual for Mental Disorders, the DSM-TR, does note that ADS “may occur following treatment with all types of antidepressants” and that “the incidence depends on the dosage and the half -life of the medication being taken and the rate at which the medication is tapered.” In particular, the authors have found that the most likely culprit of ADS is drugs with high SERT occupancies and drugs with short-half lives.

Citalopram, known best by its brand name Celexa, has a “high SERT occupancy.” Selective serotonin reuptake inhibitors (SSRIs) are thought to stop serotonin from being removed from neuronal synapses. By binding to the serotonin transporter or “SERT,” SSRIs block serotonin transport and thus increase the presence of serotonin in the brain. Researchers and physicians can measure SERT occupancy (that is, how “occupied” or “bound” the serotonin transporters are) of an SSRI through medical imaging like PET scans. The authors explain:

“Specifically, the SERT occupancy of the SSRIs would vary across different doses. For example, the SSRI citalopram steadily administered at 60 mg/day would result in 87.8% SERT occupancy, 40mg/day would result in 85.9%, 20 mg/day in 80.5%, 9.1 mg/day in 70%, 5.4 mg/day in 60%, 2.3 mg/day in 40%, 1.5 mg/day in 30%, 0.8 mg/day in 20%, and 0.37 mg/day in 10%…This means that taping off should be particularly gradual, especially upon reaching low doses of the SSRI.”

Similarly, paroxetine, commonly known by its brand name Paxil, has a short half-life. Short half-lives increase the likelihood of withdrawal and discontinuation symptoms across all drug types, whereas long half-lives decrease withdrawal symptoms significantly. A drug’s half-life is the amount of time it takes to reduce to half of its original value or potency in your body. The quicker the drug loses potency in your body, the worse withdrawal you may experience. Or, in the case of antidepressants, the shorter the half-life, the higher the likelihood of ADS.

Moreover, individuals who are “already vulnerable” to antidepressant discontinuation symptoms, such as people who experience frequent panic attacks, are more likely to experience ADS if antidepressants are not tapered correctly.

As with all studies, there are limitations to this literature review. Of note, the literature review was conducted using a single database. And, whether it is because the studies reviewed did not contain demographic data or the authors themselves did not note demographic data, there is no mention of race, ethnicity, gender, or socioeconomic status in the review.

As the public grows more informed about depression, the questionable efficacy of antidepressants, and non-pharmaceutical treatment options, individuals deciding to discontinue their antidepressants may find it difficult to do so. Discussing discontinuation with your doctor is recommended to avoid ADS and withdrawal symptoms.

****

Fornaro, M., Cattaneo, CI, De Berardis, D., Ressico, FV, Martinotti, G., & Vieta, E. (2023). Antidepressant discontinuation syndrome: A state-of-the-art clinical review. European Neuropsychopharmacology, 66, 1-10. (Link)

Leave a Comment